Hail, Phillips
- When
- September 13, 4:30 PM CST
- Where
- Phillips County, 3 mi SW of Long Is
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.919, -99.570
This Monday afternoon and evening featured one of the last potent severe weather setups of the 2010 convective season in North Central Kansas, as moisture and instability increased along an east-west quasi-stationary surface front oriented near the Nebraska-Kansas state line. As storms first developed across the area at mid-afternoon, the mesoscale environment was ripe for organized severe…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
This Monday afternoon and evening featured one of the last potent severe weather setups of the 2010 convective season in North Central Kansas, as moisture and instability increased along an east-west quasi-stationary surface front oriented near the Nebraska-Kansas state line. As storms first developed across the area at mid-afternoon, the mesoscale environment was ripe for organized severe weather with around 40 knots of deep-layer vertical wind shear, and 3000 J/kg mixed-layer CAPE. This environment supported at least brief supercell characteristics with a few afternoon and evening storms across North Central Kansas, although the bulk of severe weather focused north of the state line. One storm did result in a few reports of severe weather in northern Phillips County in the Long Island area, with estimated wind gusts to 60 MPH and quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 13, 3:02 PM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 402 PM CDT MON SEP 13 2010 .SHORT TERM...THROUGH 12Z WEDNESDAY. THUNDERSTORM CHANCES THROUGH THE PERIOD ARE THE MAIN CONCERN...INCLUDING SEVERE WEATHER AND LOCALLY HEAVY RAINFALL POTENTIAL. IT/S BEEN AN ACTIVE WEATHER DAY ACROSS THE AREA AS MORNING FOG/STRATUS/DRIZZLE HAS GIVEN WAY TO SEVERE THUNDERSTORMS THIS AFTERNOON. SURFACE WARM FRONT SURGED NORTHWARD TO JUST NORTH OF INTERSTATE 80 EARLY THIS MORNING...WITH RICH LOW-LEVEL MOISTURE CHARACTERIZED BY MID 60 TO LOWER 70F DEWPOINTS ADVECTING NORTH IN THE WARM SECTOR. STRATUS HELD IN A LOT LONGER ACROSS SOUTH CENTRAL NE VERSUS NORTH CENTRAL KS...WITH INSOLATION OVER NORTH CENTRAL KS ALLOWING 0-1KM MLCAPES TO CLIMB TO AROUND 3500 J/KG THIS AFTERNOON. MLCAPES HAVE BEEN INCREASING NORTHWARD AS WELL AS MORE BREAKS IN THE CLOUDS DEVELOP...WITH ANY AFTERNOON SUN COMBINING WITH THE NEAR 70F DEWPOINTS AND STEEP MID-LEVEL LAPSE RATES TO PRODUCE MLCAPES ANYWHERE FROM 1500 J/KG NORTHEAST TO 3500 J/KG NEAR THE STATE LINE. WARM/STATIONARY FRONT FARTHER SOUTH OVER NORTH CENTRAL KS HAS BECOME BETTER DEFINED THROUGH THE DAY IN RESPONSE TO DEEPENING SURFACE LOW OVER NORTHWEST/NORTH CENTRAL KS AND DIFFERENTIAL HEATING SOUTH OF THE STRATUS FIELD. MESOANALYSIS DATA SHOWS ENHANCED SURFACE MOISTURE CONVERGENCE BOTH ACROSS NORTH CENTRAL KS TO NEAR THE NE STATE LINE WITH THE SOUTHERN BOUNDARY AND ACROSS THE NORTHEAST CWA NEAR THE NORTHERN BOUNDARY. A LEAD MID-LEVEL SHORTWAVE HAS HELPED CONVECTION TO BLOSSOM OVER EASTERN NE WITH WATER VAPOR IMAGERY SHOWING ANOTHER SHORTWAVE WORKING OUT OF THE NE PANHANDLE/NORTHEAST CO THAT WILL PROVIDE ADDITIONAL FORCING FOR SEVERE CONVECTION AS IT CONTINUES TO WORK EASTWARD INTO THE CWA INTO THIS EVENING. HAVE ALREADY HAD ONE STORM PRODUCE SEVERE HAIL THIS AFTERNOON...AND THE SEVERE WEATHER THREAT WILL CONTINUE INTO THE LATE EVENING HOURS GIVEN AFOREMENTIONED INSTABILITY IN PLACE ALONG WITH STRONG DEEP LAYER SHEAR OF 40-50 KTS. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS...BUT THERE ALSO IS AN ISOLATED TORNADO THREAT CONSIDERING BOUNDARIES IN PLACE AND DECENT LOW- LEVEL SHEAR/VEERING WHICH WILL INCREASE EARLY THIS EVENING AS THE LLJ INTENSIFIES. STORMS WILL LIKELY GRADUALLY CONGEAL INTO AN MCS AND WORK EAST LATE THIS EVENING/OVERNIGHT AS H85 THETA-E ADVECTION INCREASES ALONG A DEVELOPING 35-40 KT LLJ. KEPT THE HIGHEST POPS IN THE EAST/NORTHEAST WHERE LOW-LEVEL MOISTURE CONVERGENCE WILL BE STRONGEST NEAR THE NOSE OF THE LLJ BEFORE IT PENETRATES FARTHER EAST/NORTHEAST OVERNIGHT. GIVEN THE AMPLE LOW-LEVEL MOISTURE IN PLACE /PRECIPITABLE WATERS OF 1.5-2 INCHES/...COULD SEE SOME LOCALLY HEAVY RAINFALL AS WELL. INSERTED A PATCHY FOG MENTION FOR AFTER MIDNIGHT TONIGHT. PRECIP MAY SCOUR OUT SOME OF THE MOISTURE IN THE LOWER TROPOSPHERE...BUT STILL EXPECT LOW-LEVELS TO REMAIN QUITE MOIST WHICH COMBINED WITH LIGHT SURFACE FLOW AND POSSIBLY WET GROUND FROM RAIN...SUPPORT SOME FOG POTENTIAL. SHOULD CATCH A BREAK FROM THE PRECIP FOR AT LEAST PART OF...AND QUITE POSSIBLY MUCH OF THE DAY...ON TUESDAY. MAINTAINED SOME SMALL BUFFER POPS IN THE SOUTHEAST IN THE MORNING WITH SOME UNCERTAINTY REGARDING SOME LINGERING CONVECTION ALONG THE LLJ AXIS...ALTHOUGH CHANCES ARE IT WILL ALL BE EAST BY THIS TIME. CONVECTIVE CHANCES REMAIN LIMITED THROUGH THE AFTERNOON UNDER SHORTWAVE RIDGING ALOFT. HOWEVER...WILL MAINTAIN SOME LOW POPS AS BOUNDARY WILL STILL BE HOVERING AROUND THE AREA AND ISENTROPIC LIFT INCREASES SOME DURING THE AFTERNOON...SO DON/T WANT TO GO WITH A DRY FORECAST. THUNDERSTORM POTENTIAL RAMPS UP TUESDAY EVENING/OVERNIGHT AS THE NEXT SHORTWAVE PUSHES IN FROM THE WEST AND THE NOSE OF A 45 KT LLJ IMPINGES ON THE CWA...RIDING OVER THE STATIONARY FRONT. INCREASED POPS TO LIKELIES MOST AREAS. HEAVY RAIN WILL BE A CONCERN AS AMPLE MOISTURE IS AVAILABLE FOR THE FORCING TO WORK WITH. INSTABILITY/SHEAR WILL ALSO BE SUPPORTIVE OF MORE STRONG TO SEVERE STORMS MAINLY FROM LATE AFTERNOON THROUGH THE LATE EVENING HOURS AND WILL CONTINUE TO HIGHLIGHT IN THE HWO. .LONG TERM...12Z WEDNESDAY THROUGH MONDAY. BIGGEST CHALLENGE WILL BE CHANCES OF PRECIPITATION ALONG WITH SEVERE WEATHER POSSIBILITIES ON WEDNESDAY. QPF STILL PAINTED ACROSS THE CWA ON WEDNESDAY FOR ONE MORE DAY OF PRECIPITATION CHANCES AS THE SURFACE BOUNDARY WILL STILL LIKELY BE DRAPED ACROSS SOMEWHERE IN KANSAS. THERE WILL STILL BE POTENTIAL FOR SEVERE WEATHER AS PLENTY OF BULK SHEAR AND CAPE WILL EXIST FOR ANOTHER POSSIBLE ROUND. SEVERE WEATHER LOOKS LIKE IT WOULD BE MORE LIKELY IN THE SOUTHERN CWA...BUT STILL CAN NOT RULE OUT SEVERE WEATHER FARTHER TO THE NORTH. MODELS HAVE CONSISTENTLY ADVERTISED A SURFACE HIGH BUILDING IN BY LATE WEDNESDAY NIGHT AND FINALLY PUSHING THE BOUNDARY FAR ENOUGH SOUTH TO KEEP US DRY FOR THURSDAY. THURSDAY SHOULD BE THE COOLEST DAY OF THE WEEK WITH THE COLD AIR ADVECTION EXPECTED. MID-RANGE MODELS HAVE BEEN SOMEWHAT CONSISTENT IN THE EXTENDED PORTION OF THE FORECAST. YET ANOTHER COLD COLD FRONT IS ADVERTISED BY MID-RANGE MODELS TO ARRIVE BY FRIDAY. A FRONT PASSAGE IS EXPECTED ON FRIDAY AS MODELS CONTINUALLY TO KEEP THIS PASSAGE MAINLY DRY...BUT BY FRIDAY NIGHT...THE FRONT SHOULD STALL SOMEWHERE IN KANSAS AND WITH A CONSIDERABLE LOW-LEVEL JET PROJECTED TO DEVELOP...WE COULD EASILY GET SOME ELEVATED THUNDERSTORM ACTIVITY FRIDAY NIGHT INTO SATURDAY. AS MOISTURE INCREASES...I EXPECT THAT MORE SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP BY SATURDAY AFTERNOON INTO SATURDAY NIGHT ALONG AND NORTH OF THE BOUNDARY AS A NOCTURNAL LOW-LEVEL JET ONCE AGAIN DEVELOPS. BY LATE SATURDAY NIGHT...THE FRONT SHOULD RETREAT NORTH AS THERE MAY BE SOME LINGERING ACTIVITY ALONG THIS BOUNDARY INTO SUNDAY MORNING TO THE NORTHEAST. FOR SUNDAY AFTERNOON AND BEYOND...IT LOOKS LIKE THE UPPER RIDGE WILL START TO TAKE HOLD AND SHOULD HELP KEEP A DRY FORECAST WITH THE EXPECTED SUBSIDENCE FROM SUNDAY AFTERNOON INTO MONDAY. && .AVIATION...18Z TAF. COMPLEX AVIATION FORECAST FOR THE NEXT 24 HOURS. STRATUS DECK ACROSS THE AREA HAS SLOWLY BEEN ERODING FROM THE OUTSIDE IN...HOWEVER KGRI IS IN THE MIDDLE OF THE DECK AND HENCE WILL BE THE LAST TO BREAK OUT. EXPECT VSBYS TO CONTINUE TO IMPROVE THROUGH EARLY AFTERNOON AS AFTERNOON HEATING HELPS TO MIX OUT THE LOW-LEVEL MOISTURE SOMEWHAT...AND CIGS WILL IMPROVE SLOWLY AS WELL. HOWEVER...EVEN IF WE CAN CLEAR OUT THE STRATUS...EXPECT STRATOCU TO QUICKLY DEVELOP GIVEN AMPLE LOW-LEVEL MOISTURE IN PLACE. THUS WILL MAINTAIN AT LEAST AN MVFR CIG THROUGH THE AFTERNOON HOURS. THE NEXT CONCERN IS THUNDERSTORM POTENTIAL THIS AFTERNOON INTO TONIGHT. ALREADY HAVE A FEW ISOLATED CELLS POPPING UP EAST OF KGRI. MAIN SYNOPTIC FRONT WAS LOCATED JUST NORTH OF KGRI...WITH ANOTHER AREA OF ENHANCED SURFACE CONVERGENCE TO THE SOUTHWEST OVER NORTHWEST/NORTH CENTRAL KS ALONG A SURFACE TROUGH. THESE BOUNDARIES WILL SERVE AS FOCI FOR STORMS TO INITIATE ALONG...BUT AS SOME MID-LEVEL FORCING LIFTS EAST INTO THE AREA BY LATE THIS AFTERNOON/EARLY EVENING...COULD SEE ISOLATED TO SCATTERED STORMS POP UP ABOUT ANYWHERE GIVEN MOISTURE/INSTABILITY IN PLACE. WILL HOLD OFF THUNDERSTORM CHANCES AT THE TERMINAL UNTIL 00Z WHEN COVERAGE IS EXPECTED TO INCREASE BUT CAN/T TOTALLY RULE OUT A STORM BEFORE THEN. THUNDERSTORMS WILL THEN PUSH EAST LATE THIS EVENING...AND COULD AGAIN SEE SOME STRATUS AND FOG DEVELOP DURING THE EARLY MORNING HOURS TUESDAY AS LOW LEVELS REMAIN MOIST AND WINDS REMAIN LIGHT. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && KB/HEINLEIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 320 PM CDT MON SEP 13 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 141200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 320 PM CDT MON SEP 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO IMPACT THE OUTLOOK AREA THROUGH TONIGHT. SOME OF THESE THUNDERSTORMS WILL BE SEVERE...WITH LARGE HAIL THE SIZE OF GOLF BALLS OR LARGER...DAMAGING WINDS OF 60 MPH OR STRONGER...AND ISOLATED TORNADOES ALL POSSIBLE. LOCALLY HEAVY RAINFALL IN EXCESS OF 2 INCHES MAY ALSO FALL...WHICH COULD LEAD TO SOME FLOODING PROBLEMS. THE SEVERE WEATHER THREAT WILL DIMINISH BY MIDNIGHT...AND THUNDERSTORMS WILL GRADUALLY EXIT THE AREA FROM WEST TO EAST OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS WILL EXIST DURING THE DAYTIME HOURS ON TUESDAY...MAINLY DURING THE AFTERNOON. THUNDERSTORMS WILL THEN BECOME MORE LIKELY TUESDAY EVENING AND OVERNIGHT. CONDITIONS WILL ONCE AGAIN BE SUPPORTIVE OF SOME SEVERE STORMS ALONG WITH LOCALLY HEAVY RAIN LATE TUESDAY AFTERNOON INTO TUESDAY NIGHT. WEDNESDAY WILL BRING A CONTINUED CHANCE FOR THUNDERSTORMS TO THE AREA. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY SOUTHEAST OF A GENEVA NEBRASKA...TO PHILLIPSBURG KANSAS LINE. THOSE THUNDERSTORMS SHOULD CLEAR THE AREA BY LATE WEDNESDAY EVENING. FINALLY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE AREA FRIDAY NIGHT THROUGH SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 11 PM. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
238 PM CDT MON SEP 13 2010
NEZ087-132015-
THAYER NE-
238 PM CDT MON SEP 13 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THAYER COUNTY UNTIL
315 PM CDT...
AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELVIDERE...OR 45 MILES NORTH OF
CONCORDIA...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GILEAD...
ALEXANDRIA...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4011 9759 4030 9762 4033 9736 4026 9735
4012 9736
TIME...MOT...LOC 1939Z 264DEG 23KT 4022 9749PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
323 PM CDT MON SEP 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL ALEXANDRIA 40.25N 97.39W
09/13/2010 E1.00 INCH THAYER NE LAW ENFORCEMENT
&&
NWSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
343 PM CDT MON SEP 13 2010
KSZ019-132115-
MITCHELL KS-
343 PM CDT MON SEP 13 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL COUNTY
UNTIL 415 PM CDT...
AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SCOTTSVILLE...OR 7 MILES EAST OF BELOIT...
MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SCOTTSVILLE...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3944 9803 3955 9804 3956 9798 3957 9793
3956 9792 3944 9791
TIME...MOT...LOC 2044Z 240DEG 13KT 3951 9796SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
508 PM CDT MON SEP 13 2010
KSZ005-132245-
PHILLIPS KS-
508 PM CDT MON SEP 13 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PHILLIPS COUNTY UNTIL
545 PM CDT...
AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PRAIRIE VIEW...OR 14 MILES WEST OF
PHILLIPSBURG...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LONG ISLAND...
WOODRUFF...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4000 9960 3999 9906 3970 9955 3976 9964
3996 9964
TIME...MOT...LOC 2208Z 237DEG 25KT 3983 9956The Grand Island radar (KUEX), 106 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts estimated at 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259710, 259711, 259713.